Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A finite element method for solving Helmholtz type equations in waveguides and other unbounded domains


Author: Charles I. Goldstein
Journal: Math. Comp. 39 (1982), 309-324
MSC: Primary 65N30; Secondary 65N15, 78A50
DOI: https://doi.org/10.1090/S0025-5718-1982-0669632-7
MathSciNet review: 669632
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A finite element method is described for solving Helmholtz type boundary value problems in unbounded regions, including those with infinite boundaries. Typical examples include the propagation of acoustic or electromagnetic waves in waveguides. The radiation condition at infinity is based on separation of variables and differs from the classical Sommerfeld radiation condition. It is shown that the problem may be replaced by a boundary value problem on a fixed bounded domain. The behavior of the solution near infinity is incorporated in a nonlocal boundary condition. This problem is given a weak or variational formulation, and the finite element method is then applied. It is proved that optimal error estimates hold.


References [Enhancements On Off] (What's this?)

  • [1] C. I. Goldstein, "Scattering theory in waveguides," Scattering Theory in Mathematical Physics (J. A. LaVita and J. P. Marchand, editors), Reidel, Dordrecht, 1974, pp. 35-52.
  • [2] G. Fix & S. P. Marin, "Variational methods for underwater acoustic problems," J. Comput. Phys. v. 28, 1978, pp. 253-270. MR 0502898 (58:19799)
  • [3] D. M. Eidus, "The principle of limiting absorption," Amer. Math. Soc. Transl. (2), v. 47, 1965, pp. 157-191.
  • [4] C. I. Goldstein, "Eigenfunction expansions associated with the Laplacian for certain domains with infinite boundaries. I," Trans. Amer. Math. Soc., v. 135, 1969, pp. 1-31. MR 0234140 (38:2459)
  • [5] C. I. Goldstein, "Eigenfunction expansions associated with the Laplacian for certain domains with infinite boundaries. III," Trans. Amer. Math. Soc., v. 143, 1969, pp. 283-301. MR 0609010 (58:29414)
  • [6] J. C. Guillot & C. H. Wilcox, "Steady state wave propagation in simple and compound acoustic waveguides," Math. Z., v. 160, 1978, pp. 89-102. MR 496589 (80c:35023)
  • [7] A. Bayliss, M. Gunzberger & E. Turkel, Boundary Conditions for the Numerical Solution of Elliptic Equations in Exterior Regions, ICASE Report 80-1, 1979.
  • [8] C. I. Goldstein, "The finite element method with nonuniform mesh sizes for unbounded domains," Math. Comp., v. 36, 1981, pp. 387-404. MR 606503 (82b:65121)
  • [9] C. I. Goldstein, "The finite element method with nonuniform mesh sizes applied to the exterior Helmholtz problem," Numer. Math., v. 38, 1981, pp. 61-82. MR 634753 (82k:65062)
  • [10] F. Brezzi, C. Johnson & J. C. Nedelec, On the coupling of boundary integral and finite element methods, Ecole Polytechnique Report No. 39, 1978. MR 566158 (81e:65055a)
  • [11] S. Marin, A Finite Element Method for Problems Involving the Helmholtz Equation in Two Dimensional Exterior Regions, Thesis, Carnegie-Mellon University, Pittsburgh, Pa., 1978.
  • [12] A. K. Aziz & R. B. Kellogg, "Finite element analysis of a scattering problem," Math. Comp., v. 37, 1981, pp. 261-272. MR 628694 (82i:65069)
  • [13] J. H. Bramble & J. E. Pasciak, A New Computational Approach for the Linearized Scalar Potential Formulation of the Magnetostatic Field Problem, BNL AMD Report No. 872. (Preprint.) MR 1442058 (98e:65091)
  • [14] J. L. Lions & E. Magenes, Non-Homogeneous Boundary Value Problems and Applications, Vol. I (English), Springer-Verlag, Berlin and New York, 1972. MR 0350177 (50:2670)
  • [15] D. S. Jones, "The eigenvalues of $ \Delta u + \lambda u = 0$ when the boundary conditions are given on semi-infinite domains," Proc. Cambridge Philos. Soc., v. 49, 1953, pp. 668-684. MR 0058086 (15:319c)
  • [16] J. H. Bramble & V. Thomée, "Discrete time Galerkin methods for a parabolic boundary value problem," Ann. Mat. Pura Appl., v. 101, 1974, pp. 115-152. MR 0388805 (52:9639)
  • [17] D. S. Jones, The Theory of Electromagnetism, Pergamon Press, New York, 1964. MR 0161555 (28:4759)
  • [18] P. G. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 65N15, 78A50

Retrieve articles in all journals with MSC: 65N30, 65N15, 78A50


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1982-0669632-7
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society